Coping with taking, and hating, Coumadin forever.
April 10, 2008 10:47 AM   Subscribe

What resources are there for dealing with the side effects of Coumadin? I'm not seeking medical advice; I'm seeking suggestions for coping with medication that makes you feel bad.

The patient is an otherwise extraordinarily healthy male in his mid-fifties, in the U.S. He took Coumadin for most of last year after a series of medical events that ended in a pulmonary embolism. A genetic clotting disorder further complicated his levels, and he ended up having to take a high dose. (I don't have numbers, apologies.) He was eventually able to go off it, but a blood clot discovered yesterday means he will be back on it, and likely forever. Damnit.

The best way to describe his previous experience is that it made him feel tired, sick, foggy, and forgetful. And he didn't just feel that way, he was.

Do you know of any good, non-medical ways to help him cope with, or better yet improve, his experience? I'd especially love suggestions for mind-sharpening tools or techniques, and most especially from anyone who has been on medication that had a "dulling" side effect. Dietary suggestions, should they come up, must be handled with care because of the medication. I've seen the Wiki and the Coumadin site and a few previous threads/comments, but any and all links are welcome.

He's very depressed to have to go back on Coumadin. I'm sure therapy will be suggested to cope with that aspect, though I doubt he'll pursue it.
posted by juliplease to Health & Fitness (7 answers total) 3 users marked this as a favorite
 
My father is taking Coumadin and had the same side effects. He found taking his dosage at night before he went to bed helped minimize the problems.
posted by jamaro at 11:21 AM on April 10, 2008


It is also possible the coumadin/warfarin isn't the cause of those problems. Probable even.

But the stuff *IS* rat poison, so maybe he's getting too high a dose? Is he going in for regular level checks and is the doctor trying to keep him at the lowest effective dose?
posted by gjc at 4:42 PM on April 10, 2008


Basically I found the only thing that worked in regards to counteracting the energy level problem was to treat it like low-level depression with maybe some mono thrown in: eat healthy, get enough exercise, try to spend some time outdoors every day, make sure I get enough sleep. When I'm in a position to take half-hour naps in the mid-afternoon that's really helpful. Over the last couple of years my lifestyle has adjusted to the point where my energy level seems normal-to-me and I don't even think about it that much.

Seriously, the first couple of months back on Coumadin-- after you thought you could go off it-- are the absolute worst, especially when you start reading the forbidden lists and thinking about all the things you're not going to be able to do any more. Or all the things that you're not supposed to do any more, that you don't do for the first six months or so, and then you start doing again. You do find a balance eventually, it just really sucks that you have to while the rest of the world goes on its merry way, drinking alcohol and eating spinach with abandon and not even thinking twice about it.
posted by posadnitsa at 5:40 PM on April 10, 2008


Consider speaking to a doctor (psychiatrist, perhaps) about Provigil or Adderall.
posted by docpops at 8:20 PM on April 10, 2008


Response by poster: Thank you all for your responses. It helps to have at least a couple of ideas going into this process again.

To answer gjc's questions, he was on the medication before, and experienced these problems the entire time. The symptoms stopped when he stopped taking it. They are known side effects of Coumadin, from what I understand, but there aren't a lot of resources for how to combat them. (Thus, naturally, my asking for suggestions here.) So while other factors are surely at play, we expect him to feel the same way this time around --- because of the Coumadin. Expect the worst, hope for the best, right?

Now that he has to go back on it, he will be closely monitored, especially because of his clotting disorder. He just began the process again yesterday.

Thanks, posadnitsa, for reminding me to remind him that he will find a balance, just like he did last time. I think my family's ability to think beyond the first crappy few months is limited right now, so it helps to see the perspective from the other side of that.
posted by juliplease at 6:14 AM on April 11, 2008


My name is plinth and I've been on coumadin (warfarin sodium) for the majority of my adult life. (Hi plinth!)

I don't doubt that there might be a mind-dulling side-effect, but quite honestly, I've never had it or anything like it that I might associate with Coumadin. I have a fairly destroyed short-term memory, especially when associated with names, but I associate that with running for 5 years on a shortened sleep cycle (eg, I have two young children), than medication. You might try Coumadin or generic warfarin sodium and see if there is a different. Some people claim there is. I haven't noted one (been on both, currently on the generic).

Here are the things that I hate about Coumadin - it's a real bad boy as far as your medicine chest is concerned. It either starts to work less or more depending on the drug. Get used to it. No more aspirin. No more ibuprofen. No more Nyquil. Count out most varieties of cough syrup. No Naprosyn/Naproxen Sodium. Got a nasty cold? Tylenol if you have pain (but not too much unless you hate your liver), the crap they sell instead of Sudafed these days, and plain 'tussin. Make a short list of the classes of meds that Coumadin doesn't play well with and keep it there. Bring your reading glasses and check the small print.

1. Take some control of the knowledge of your medication instead of depending on medical professionals. For example, I had some nasty tendinitis and went to see a paraprofessional in my practice for short term help. I mentioned that I was taking Coumadin and in the long past I had taken Naprosyn and seen no positive effects. He offered a different drug. I asked, "Isn't that an NSAID?" (non-steroidal anti-inflammatory drug). "Yes." "...which I can't take because I'm on Coumadin?" "Oh yeah."

2. Take control of your future on the medication. I signed up for and purchased an attractive MedicAlert tag that I wear 24/7. Understand what an INR is as well as PTT, what the numbers mean to you and what is a reasonable dosage to be on. Find a decent hematologist that you can talk to. Understand what factors contribute to your issue (ie, Protein C, Protein S, Factor V/Leyden, Antithrombin III, Activated Protein C resistance, G20210A, etc).

3. Understand that many of the things you're going to get told are lies to keep you safest. For example, you'll probably be told to avoid green leafy vegetables. What they really mean, is don't binge on them, but be consistent in what you eat so your INR will be consistent (I spent 6+ years eating vegetarian while on Coumadin and my INR was rock solid). You'll probably be told to avoid certain sports that might caught blunt trauma (bruising is bleeding, you may bruise in greater profusion - understand your risks. I still bike. I consider it far less risky than being in a car). You'll probably be told to be prepared to deal with profuse bleeding when you get cuts. Eh - not my experience, but just in case: direct pressure and elevation.

4. In the big picture, this is fairly manageable. This is a question I posted a year before I ended up doubled over in whimpering agony from what would be diagnosed as Crohn's disease, which quite honestly is FAR worse from a maintenance point of view than the clotting issue. Two days ago, I relapsed and spent the day curled up like a boiled shrimp, spending a lot of time wishing for death to be visited upon me - and even that is nowhere near as bad as, say, MS, AIDS or cancer or any of a number of other diseases. Be grateful for what you have, not angry/sad for what you have not. Take some time to mourn, of course, but regroup and you'll be stronger that you were before. A therapist or a trusted friend may be key to this happening faster.

5. Accept what is not (currently) knowable. I have no diagnosis. Seriously. 3 superficial clots and one DVT and no known cause. Oh well. I've offered pints of my blood to various hematologists for research, figuring it would a wet dream made real in the form of a burgundy plastic bag, but no takers. I'm apparently not special enough. I push back on hematologists whenever new tests show up though.

A former co-worker of mine was also the winner of the prize of a lifetime supply of partially subsidized Coumadin. She runs a nice site specifically about her condition. She might be a good resource as well.
posted by plinth at 1:46 PM on April 11, 2008 [1 favorite]


Oh and an FYI - take the rat poison comment with a grain of salt. Yes, coumadin is used to kill rats, but the mechanism is totally different than your typical poison like arsenic etc. This is a great reference about it.
posted by plinth at 4:22 PM on April 12, 2008


« Older Looking for virtual tour company.   |   Most amazing places in NYC to hang out? Newer »
This thread is closed to new comments.